Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 152, NWS Tallahassee, FL

June 21, 2014Dale County, Henry County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 21, 2014, 1:18 PM CDT for Dale County, Henry County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 1:18 PM CDT (18:18 UTC)
Expired
Jun 21, 2014, 1:45 PM CDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dale County, AL, Henry County, AL

The radar

The Ft Rucker radar (KEOX), 23 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:30 PM CDTTSTM WND DMGLawrenceville, ALSCATTERED TREES AND POWER LINES DOWN AROUND THE AREA. EXACT TIME AND LOCATION APPROXIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

823 
WUUS52 KTAE 211818
SVRTAE
ALC045-067-211845-
/O.NEW.KTAE.SV.W.0152.140621T1818Z-140621T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
118 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DALE COUNTY IN SOUTHEAST ALABAMA...
  NORTHERN HENRY COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ABBEVILLE...

* UNTIL 145 PM CDT

* AT 118 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES
  NORTHWEST OF ABBEVILLE...OR NEAR EDWIN...AND MOVING SOUTHEAST AT 10
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CLOPTON...MURPHY STATION...DANCEY...GRABALL...SCOTTSBORO
  CROSSROADS...SCREAMER...LAWRENCEVILLE...CAPPS AND ABBEVILLE
  MUNICIPAL A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3165 8511 3143 8528 3162 8550 3162 8549
      3163 8543 3170 8542 3171 8541 3171 8523
TIME...MOT...LOC 1819Z 308DEG 10KT 3169 8542

$$

25-CAMP
1 follow-up statement
227 
WWUS52 KTAE 211832
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM CDT SAT JUN 21 2014

ALC045-067-211845-
/O.CON.KTAE.SV.W.0152.000000T0000Z-140621T1845Z/
DALE AL-HENRY AL-
132 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHERN HENRY AND EXTREME NORTHEASTERN DALE COUNTIES...

AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EDWIN...OR 11 MILES NORTHWEST OF ABBEVILLE...MOVING
SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLOPTON...MURPHY STATION...WILLIS CROSSROADS...DANCEY...GRABALL...
SCOTTSBORO CROSSROADS...SCREAMER...LAWRENCEVILLE...CAPPS AND
ABBEVILLE MUNICIPAL A/P

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3165 8511 3143 8528 3162 8550 3162 8549
      3163 8543 3170 8542 3171 8541 3171 8523
TIME...MOT...LOC 1832Z 308DEG 10KT 3167 8539

$$

25-CAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:52 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 21, 9:52 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1052 AM EDT Sat Jun 21 2014

.Near Term [Through Today]...
Low-level convergence, forced by a weak surface trough, is
triggering scattered showers and thunderstorms over the coastal
waters this morning. Expect this low-level convergence to shift
onshore during the afternoon as the seabreeze develops. The light
northwesterly 1000-700mb flow favors the Florida Panhandle and Big
Bend for the highest PoPs. This is supported by most of the hi-res
guidance as well, so have bumped up the PoPs a little along and
south of I-10. As was the case on Friday, a few of the storms
could be strong, with small hail and strong winds being the
primary hazards.

With the northwest flow and lingering ridging aloft, temperatures
will continue to be hot today. current forecast of mid to upper
90s appears in good shape, so no changes planned.

&&

.Prev Discussion [541 AM EDT]...

.Short Term [Tonight Through Monday]...
An upper level trough with axis through the Lower Mississippi
Valley will persist at least through the short term period. Deep
layer moisture and a few impulses will accompany this feature.
Meanwhile, the surface ridge axis should remain just south of our
CWA keeping the boundary layer moist as well. This combination
along with daytime heating and sea breeze interaction will bring
PoPs at or just above seasonal levels (40-60%) each afternoon. Max
temperatures will generally be in the lower to mid 90s inland to
around 90 along the coast.

.Long Term [Monday Night Through Saturday]...
Lingering surface trough coupled with weak troughiness aloft will
keep climo or above rain chances in the forecast through early
next week. This will also push temperatures back down into the
lower 90s (near normal for late June). Guidance diverges by mid to
late week with the GFS bringing moisture northward from the deep
tropics. Recent performance of GFS in the tropics makes this a bit
dubious, especially without support from the ECMWF, so will show a
bit of a decrease in PoPs towards the end of the week, supported
by the ECMWF idea of an increase in upper ridging.

.Aviation...
[Through 12Z Sunday]...VFR conditions should prevail at all
terminals for most of period. Some patchy fog possible thru 12Z Sat.
Scattered thunderstorms could redevelop regionwide from 18Z through
around 00z for now will insert VCTS at that time for all sites.
Brief periods of MVFR/IFR visibility and gusty winds are possible
with these storms. After 08z Sun...expect patchy light fog all
but ECP.

.Marine...
West to southwest winds are forecast to continue over the coastal
waters at least into the middle of next week as the subtropical
ridge axis remains south of the waters. Winds and seas may
increase slightly on Tuesday and Wednesday. However, conditions
are expected to remain below headline criteria.

.Fire Weather...
Relative humidity values are expected to remain above critical
levels for the next several days with gradually increasing rain
chances for the latter half of the weekend and continuing into the
next work week.

.Hydrology...
Rainfall totals for the next week will be around 1- 2 inches
across the area. With all rivers below bank full stage, this
rainfall is not expected to cause significant rises on area
rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   95  73  94  72  93 /  50  20  50  30  50
Panama City   90  78  90  75  90 /  40  20  40  30  40
Dothan        96  74  95  73  93 /  30  30  60  30  50
Albany        97  73  96  73  95 /  30  30  50  30  50
Valdosta      97  72  96  72  95 /  30  30  50  30  50
Cross City    93  73  93  72  92 /  50  20  40  30  40
Apalachicola  89  78  90  75  89 /  30  20  40  30  40

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...CAMP
SHORT TERM...BARRY
LONG TERM...CAMP
AVIATION...BLOCK
MARINE...BARRY
FIRE WEATHER...BLOCK
HYDROLOGY...BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:46 PM CDTSevere Thunderstorm WarningTAEHenry, Houston29 min
Jun 21, 2:11 PM CDTSevere Thunderstorm WarningTAEHenry, Houston34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.